Confusion about epinephrine dosing leading to iatrogenic overdose: a life-threatening problem with a potential solution

Ann Emerg Med. 2010 Apr;55(4):341-4. doi: 10.1016/j.annemergmed.2009.11.008. Epub 2010 Jan 19.

Abstract

Epinephrine is indicated for various medical emergencies, including cardiac arrest and anaphylaxis, but the dose and route of administration are different for each indication. For anaphylaxis, it is given intramuscularly at a low dose, whereas for cardiac arrest a higher dose is required intravenously. We encountered a patient with suspected anaphylaxis who developed transient severe systolic dysfunction because of inappropriately received cardiac arrest dose, ie, larger dose given as an intravenous push. Three additional patients who experienced potentially lethal cardiac complications after receiving inappropriately higher doses intravenously were also identified. These iatrogenic errors resulted from underlying confusion by physicians about proper dosing of epinephrine for anaphylaxis. The risk of error was amplified by the need for rapid decision making in critically ill anaphylactic patients. An e-mail survey of local hospitals in southeast Michigan revealed that 6 of 7 hospitals did not stock prefilled intramuscular dose syringes for emergency use in anaphylaxis. At our institution, we have introduced prefilled and appropriately labeled intramuscularly dosed epinephrine syringes in crash carts, which are easily distinguished from intravenously dosed epinephrine syringes. In this Concepts article, we describe the clinical problem of inadvertent epinephrine overdose and propose a potential solution. Epinephrine must be clearly packaged and labeled to avoid inappropriate usage and unnecessary, potentially lethal complications in patients with anaphylaxis.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anaphylaxis / drug therapy
  • Drug Labeling / standards
  • Drug Overdose / etiology*
  • Emergency Service, Hospital
  • Epinephrine / administration & dosage*
  • Epinephrine / poisoning
  • Epinephrine / therapeutic use
  • Female
  • Heart Arrest / drug therapy
  • Heart Failure, Systolic / chemically induced
  • Humans
  • Injections, Intramuscular
  • Male
  • Medication Errors* / prevention & control
  • Middle Aged
  • Syringes / supply & distribution
  • Young Adult

Substances

  • Epinephrine